Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 11, NWS Amarillo, TX

September 27, 202010 counties in Texas

NWS Amarillo, TX issued this wind advisory at Sep 27, 2020, 2:35 PM CDT for 10 counties in Texas. It took effect at Sep 27, 2020, 6:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 2:35 PM CDT (19:35 UTC)
In effect from
Sep 27, 2020, 6:00 PM CDT
Expired
Sep 27, 2020, 9:49 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3958 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS74 KAMA 271935
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
235 PM CDT Sun Sep 27 2020

TXZ011>020-317-280500-
/O.NEW.KAMA.WI.Y.0011.200927T2300Z-200928T0500Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
Wellington, and Palo Duro Canyon
235 PM CDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CDT
TONIGHT...

* WHAT...Northeast winds 25 to 35 mph expected with gusts to 50
  mph.

* WHERE...Southern Texas Panhandle. 

* WHEN...From 6 PM this evening to midnight CDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.  
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
483 
WWUS74 KAMA 280249
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
949 PM CDT Sun Sep 27 2020

TXZ011>020-317-280400-
/O.CAN.KAMA.WI.Y.0011.000000T0000Z-200928T0500Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
Wellington, and Palo Duro Canyon
949 PM CDT Sun Sep 27 2020

...WIND ADVISORY IS CANCELLED...

Sustained surface winds have diminished to below 35 mph and are 
expected to remain below 35 mph the rest of tonight. Therefore,
the Wind Advisory issued earlier for the southern Texas Panhandle
has been cancelled. 

$$

02

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Sep 27, 12:18 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 27, 12:18 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1218 PM CDT Sun Sep 27 2020

.AVIATION...

For the 18z TAFs:

Low clouds are present over northern parts of the Panhandles,
putting KGUY in MVFR for ceilings around 2500 ft AGL. Expect these
lower ceilings (2-3K ft AGL) to stick around across the north,
but elsewhere at KAMA and KDHT skies should be mostly sunny for
the time being. However, lower ceilings are expected to push in
from the north which could bring ceilings around 4-5K ft AGL. Not
expecting MVFR cigs for KDHT/KAMA but it will be close.
Otherwise, breezy conditions will continue tonight with only a
small break between 3am and 7am before wind speeds pick back up
tomorrow from the north. Still not expecting measurable
precipitation, but KGUY could squeeze out a few sprinkles this
evening.

Guerrero

&&

.PREV DISCUSSION... /Issued 316 AM CDT Sun Sep 27 2020/

SHORT TERM...Today through Tomorrow Night...

An amplifying ridge/trough pattern is evident on the latest water
vapor satellite imagery. A high amplitude long wave ridge axis
has now pushed over the far eastern Pacific Ocean, just of the
west coast. Meanwhile, an upper level trough axis over the
Midwest will be catalyst for amplifying long wave trough which is
now digging south over the Rocky Mountains, downstream from the long
wave ridge. Indeed, an area of large scale subsidence can be
inferred on water vapor imagery quickly moving south southeast
into UT and western CO. At the surface, low pressure was noted
over the north central Texas Panhandle. Winds had shifted to the
northwest in the western OK Panhandle, with cyclonic flow
resulting in southeast winds in the eastern TX Panhandle. The
first "cold front" had just moved through Dodge City as of 0730z
(although it is really more of a pre-frontal trough given very
weak cold air advection in its wake). Nevertheless, this boundary
will swing through the Panhandles this morning bringing breezy
north winds and just enough cool air to keep high temperatures in
the 70s and 80s today. North winds could be quite gusty at times
today given modest 850mb winds of 30 to 35 knots.

The upper level pattern will continue to amplify tonight as the
upper ridge moves onshore off the Pacific. A strong 500mb-250mb
jet will produce nearly meridional flow down the Rocky Mountains
before rounding the base of the trough near the TX Panhandle and
OK. This setup will send truly cooler air out of Canada into the
Panhandles mainly after 00z Monday. The advance of the true cold
front will induce stronger pressure rises this evening as a
surface ridge moves southeast out of the Great Basin. Pressure
rises on the order of 10mb/3hr and a 35kt-45kt 850mb jet will
promote an increase in the surface winds for at least a few hours
this evening. There is a window where a few could see gusts around
40 knots, with sustained winds around 25 to 30 knots. The big
question with the gusts are whether the cold air advection near
850mb to 700mb will be strong enough to maintain steep lapse rates
just off the surface to get the momentum transfer needed. A few
sprinkles are possible with the passage of the 700mb front in the
north, but as noted yesterday, the model soundings are just too
dry to support anything more than brief mention of sprinkles
Sunday evening. Temperatures will fall into the low 40s across the
northwest to low 50s across the southeast.

The increased winds will back off some by early Monday morning,
but will remain breezy at 15 to 20 knots through the day Monday
with a modest pressure gradient in place. The winds will make it
feel quite chilly Monday morning and through the day, with
afternoon high temperatures only reaching the mid to upper 60s for
most. By Monday night, the surface ridge will slide into the area
and the winds will quickly diminish. The light winds and lack of
cloud cover will setup for some radiational cooling, with
temperatures falling into the upper 30s in the northwest to mid
40s in the southeast. The northwest zones may need to be
considered for a Frost Advisory given weak winds and temperatures
falling as low as 36 degrees in spots.

Ward

LONG TERM...Tuesday though Saturday...

A CONUS scale large amplitude sinusoidal flow will remain present
throughout the long term forecast period. A well defined upper
level ridge to the west and a well defined trough across the east
places the High Plains right in the transition zone between these
two large scale features. Temperatures continue to be a challenge
to pinpoint as model data changes daily to see which synoptic
feature will influence our weather pattern.

For the majority of the coming long term forecast period, although
we have H500 northwest flow aloft, mean 850-700 hPa flow will be
out of the west and south advecting those warmer temperatures into
the region. High temperatures will moderate to near average in
the upper 70s by Tuesday and then increase to mid and upper 80s by
Wednesday, above average for this time of year.

Another cooler airmass will surge across the Midwest and central
Plains, with a resembling back door cold front moving into the
Panhandles with surface flow shifting to northeasterly. High
temperatures will drop back into the lower and mid 70s by Thursday
with slow moderating back to around and slightly above average
temperatures by Saturday.

Given that the Panhandles are in an area of large scale descent
aloft with the main jet dynamics displaced well to the north, the
Panhandles will likely remain dry through the long term forecast
period.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Sep 27, 2:31 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
231 PM CDT Sun Sep 27 2020

OKZ001>003-TXZ001>020-317-280745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
231 PM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

North and northeast winds around 35 mph with higher gusts are
expected across the southern Texas Panhandle this evening. A Wind
Advisory is in effect for this area until Midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.